Illinois, 2008Hail and Damaging Winds in Illinois, May 31, 2008
May 31, 2008 · NWS PAH · 3 events in 3 counties and zones
Isolated severe thunderstorms developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley. Most of the severe weather reports were from a cluster of storms that tracked southeast from the Marion area to the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:23 PM CST, 7 hours 14 minutes earlier.
Area forecast discussion, May 31, 1:23 PM CST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT SAT MAY 31 2008
.DISCUSSION...
LATEST SATELLITE AND RADAR HAVE THUNDERSTORM COMPLEX OVER WEST
CENTRAL MISSOURI AND MOVING SOUTHEAST. 850 WIND FORECAST FROM
ECMWF ALONG WITH MOISTURE TRANSPORT VECTORS SUGGEST THIS WILL
CONTINUE TO BE THE MAIN GENERATION AREA TONIGHT WITH STORMS
SLIDING SOUTHEAST ALONG 850-300 MB THICKNESS LINES TOWARD OUR CWA.
ALL MODELS SUGGEST THIS AREA OF CONVECTION WILL CONTINUE TO MOVE
SOUTHEAST OUT OF OUR AREA BY SUNDAY AFTERNOON. HOWEVER...LINGERING
MOISTURE AND MODERATE CAPE VALUES MAY ALLOW SCATTERED AFTERNOON
DEVELOPMENT ACROSS MOST OF THE AREA.
AN IMPULSE IS FORECAST TO MOVE OVER THE TOP OF THE RIDGE OVER
TEXAS BY LATE MONDAY. THIS WILL ASSIST IN THE DEVELOPMENT OF A
STRONG SURFACE LOW NEAR THE OKLAHOMA AREA WITH A WARM FRONT
DEVELOPING OVER ARKANSAS. AS THE WARM FRONT LIFTS ACROSS THE LOWER
OHIO VALLEY A COUPLE OF ROUNDS OF THUNDERSTORMS ARE POSSIBLE OVER
THE REGION MONDAY AND INTO TUESDAY...ESPECIALLY OVER THE NORTHERN
SECTIONS...CLOSER TO THE FRONT.
THESE MAY LINGER OVER THE NORTHERN SECTIONS INTO WEDNESDAY...THEN
THERE WILL BE A BREAK AS A MUCH STRONGER IMPULSE MOVES INTO THE
PLAINS. THIS IMPULSE SHOULD DEEPEN A TROUGH OVER THE CENTRAL
PLAINS AND GRADUALLY MOVE INTO OUR AREA FRIDAY OR SATURDAY
BRINGING THE NEXT ROUND OF PRECIPITATION.
SEVERE THREAT LOOKS TO BE ISOLATED LATE THIS AFTERNOON AND TONIGHT
WITH FAVORABLE 0-8 BULK SHEAR AND HIGH CAPE VALUES. THIS
DIMINISHES SOMEWHAT OVERNIGHT. LINGERING MOISTURE AND DECENT
AFTERNOON HEATING MAY INITIATE A FEW ISOLATED SEVERE STORMS SUNDAY
AFTERNOON. MONDAY AFTERNOON INTO MONDAY NIGHT MAY BE MORE
WIDESPREAD WITH HAIL THE MAIN HAZARD AS THE WARM FRONT MOVES
THROUGH.
THE MODELS WERE IN PRETTY GOOD AGREEMENT FOR THIS TYPE OF PATTERN
AND TIME OF YEAR. FOLLOWED THE SREF RELATIVELY CLOSE IN THE SHORT
TERM AND HPC FROM THURSDAY INTO THE WEEKEND.
COMPROMISED BETWEEN ALL GUIDANCE NUMBERS FOR TEMPERATURES.
&&
.AVIATION...
A WEAK FRONTAL BOUNDARY IN THE VICINITY WILL MAINTAIN A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST TONIGHT AND SUNDAY. THE
GREATEST POTENTIAL FOR THUNDERSTORM ACTIVITY APPEARS TO BE TONIGHT
AFTER MIDNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED DURING THE
TERMINAL FORECAST PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM...RJP
LONG TERM....PS
AVIATION...RJP
Hazardous weather outlook, May 31, 8:04 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CDT SAT MAY 31 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
904 AM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AS A WEAKENING BOUNDARY SAGS SOUTH THROUGH THE AREA...THERE IS A
CHANCE OF MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT AS THE ATMOSPHERE DESTABILIZES ALONG AND SOUTH OF THE
FRONT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST OVER SOUTHEAST
MISSOURI...WESTERN KENTUCKY...AND EXTREME SOUTHERN ILLINOIS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
PERRYVILLE MISSOURI TO CALHOUN KENTUCKY LINE. THE MAIN THREATS
WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE
STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL OVER
A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOST OF THE STORMS ON SUNDAY SHOULD REMAIN SOUTH OF THE REGION
ALONG THE STALLED FRONTAL BOUNDARY...HOWEVER THERE IS A SLIGHT
RISK OF SEVERE STORMS SOUTH OF A LINE FROM GREENVILLE MISSOURI TO
MURRAY KENTUCKY. THE MAIN THREATS WITH THESE STORMS WILL BE
VERY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL.
AS THE FRONT LIFTS BACK NORTH ON MONDAY INTO TUESDAY...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE QUAD STATE
REGION. THE MAIN THREATS WILL BE LARGE HAIL AND VERY HEAVY
RAINFALL.
A WEAK DISTURBANCE LATE IN THE WEEK MAY BRING ANOTHER SMALL CHANCE
FOR THUNDERSTORMS ON FRIDAY. THE CHANCE FOR WIDESPREAD SEVERE
WEATHER WITH THIS EVENT IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 31, 5:32 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SAT MAY 31 2008
ILZ076-010000-
WAYNE IL-
632 PM CDT SAT MAY 31 2008
...STRONG THUNDERSTORM MOVING INTO PART OF SOUTHERN ILLINOIS...
AT 630 PM...A STRONG THUNDERSTORM WAS MOVING EAST INTO NORTHERN WAYNE
COUNTY ILLINOIS. COMMUNITIES IN THE PATH OF THIS STORM ARE
JONHNSONVILLE...CISNE...RINARD...AND ENTERPRISE. STRONG GUSTY WINDS
UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM THROUGH 700
PM.
DB
Special weather statement, May 31, 6:02 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT SAT MAY 31 2008
ILZ076>078-010100-
WABASH IL-EDWARDS IL-WAYNE IL-
702 PM CDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS...AND NORTHERN EDWARDS AND NORTHERN WABASH COUNTIES
IN SOUTHEAST ILLINOIS THROUGH 800 PM CDT...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL...AND VERY STRONG WINDS 40 TO 50
MPH. THIS STORM WAS LOCATED NEAR MOUNT ERIE...MOVING EAST AT 31 MPH.
SOME COMMUNITIES THAT MAY BE AFFECTED BY THIS STORM ARE BONE
GAP...WEST SALEM AND LANCASTER.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.
SMITTY
Hail, Williamson
- When
- May 31, 8:37 PM CST to 8:52 PM CST
- Where
- Williamson County, Herrin to 2.06 mi SSE of Pittsburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.800, -89.030
There were numerous reports of dime to quarter size hail throughout the county. Most of the hail was along a path from Herrin southeast across Marion. Dime size hail was reported in downtown Marion. Strong winds were reported several miles north of Marion.
Thunderstorm Wind, Pope
- When
- May 31, 9:35 PM CST to 9:50 PM CST
- Where
- Pope County, Delwood to 0.29 mi WSW of Herod
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.580, -88.570
Trees were blown down along Highways 34 and 145 near the Saline County line. Downed trees and power lines blocked portions of Highway 34.
Thunderstorm Wind, Hardin
- When
- May 31, 9:50 PM CST to 10:00 PM CST
- Where
- Hardin County, 4 mi NW of Cave in Rock to 3 mi NE of Cave in Rock
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.511, -88.222
A few dozen trees were blown down. Roads in the Cave-In-Rock State Park were blocked. At the intersection of Highways 146 and 1, a country store was heavily damaged. The front porch was destroyed, and the roof was damaged by a falling tree. The roof was blown off the porch of a nearby house. On Highway 1, a carport was blown away.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
- Flooding in Indiana, May 31, 2008$30,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93160, 93161, 93215.